Medications that cause hearing loss and tinnitus.

Looking at the side effects of a medication when you first begin using it is a natural thing to do. Will it cause you to get a dry mouth or make you feel nauseous? A more severe side effect that can potentially manifest is hearing loss. Medical specialists call this condition ototoxicity. Broken down, ototoxic means ear poisoning.

The number of drugs that can cause this problem is unclear, but there are at least 130 that are known to be ototoxic. What are some of the most common ones you should look out for and why?

A Little About Ototoxicity

What happens to trigger hearing loss after you swallow your medication. There are three different places these drugs can damage your hearing:

  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical signal the brain can understand. Damage to the cochlea impacts the range of sound you can hear, usually starting with high frequencies then expanding to include lower ones.
  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that comprises the cochlea. It helps control balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.

Some drugs only cause tinnitus and others lead to hearing loss. If you hear phantom noises, that could be tinnitus and it normally shows up as:

  • A windy sound
  • Thumping
  • Popping
  • Ringing

Most of the time, the tinnitus ends when you quit taking the medication. However, permanent hearing loss can be caused by some of these drugs.

What Drugs Put You at Risk?

Permanent hearing loss can be caused by a list of drugs that may surprise you. Many of them you probably have in your medicine cabinet even now, and there’s a chance you take them before bed or when you have a headache.

Over the counter pain relievers top the list of ototoxic medications:

  • Ibuprofen
  • Naproxen

Salicylates, better recognized as aspirin, can be added to this list. While all these can lead to some hearing problems, they are correctable when you stop taking the meds.

Antibiotics are a close second for well known ototoxic medications. Some antibiotics are ototoxic but many aren’t. a few that aren’t which you might have heard of include:

  • Erythromycin
  • Vancomycin
  • Gentamycin

The problem clears up when you quit taking the antibiotics just like with painkillers. The common list of other drugs include:

  • Quinine
  • Chloroquine
  • Quinidine

Compounds That Cause Tinnitus

Diamox, Bumex, Lasix and Edecrin are diuretics which cause tinnitus but there are greater offenders in this category:

  • Caffeine
  • Marijuana
  • Nicotine
  • Tonic water

You are subjecting your body to something that may cause tinnitus every time you drink your morning coffee. Once the drug leaves your system it will pass and that’s the good news. Ironically, some drugs doctors prescribe to treat tinnitus are also on the list of potential causes such as:

  • Prednisone
  • Amitriptyline
  • Lidocaine

The doctor will prescribe a lot less than the dose that will cause tinnitus.

What Are the Symptoms of Ototoxicity?

The symptoms of tinnitus differ based on the health of your ears and which medication you get. Slightly annoying to totally incapacitating is the things you can typically be anticipating.

Look for:

  • Tinnitus
  • Vomiting
  • Poor balance
  • Hearing loss on one or both sides
  • Difficulty walking
  • Blurring vision

Get in touch with your physician if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Does ototoxicity mean you shouldn’t use the medication? You should never stop using what your doctor tells you to. Don’t forget that these symptoms are not permanent. Keep yourself aware by always asking your doctor about the possible side effects of a medication and don’t hesitate to ask about ototoxicity. Also, get a hearing test with a hearing care specialist.